Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Wichita, KS

June 15, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:59 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:59 PM CDT (01:59 UTC)
Expired
Jun 15, 2017, 9:44 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:18 PM CDTTSTM WND GST 58Coffeyville Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3364 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS53 KICT 160159
SVRICT
KSC019-049-099-125-160300-
/O.NEW.KICT.SV.W.0147.170616T0159Z-170616T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
859 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Western Labette County in southeastern Kansas...
  Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 1000 PM CDT

* At 859 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Thayer to near Cedar Vale, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Sedan, Altamont,
  Cedar Vale, Edna, Dearing, Mound Valley, Elk City, Tyro, Peru,
  Liberty, Chautauqua, Havana, Elgin, Bolton, Sycamore and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3724 9652 3739 9590 3738 9539 3700 9522
      3700 9652
TIME...MOT...LOC 0159Z 321DEG 36KT 3738 9548 3706 9645 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
996 
WWUS53 KICT 160216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
916 PM CDT THU JUN 15 2017

KSC049-160226-
/O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Elk KS-
916 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3700 9652 3724 9652 3730 9624 3730 9597
      3739 9590 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0216Z 321DEG 36KT 3726 9535 3694 9632 

$$

KSC019-099-125-160300-
/O.CON.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Labette KS-Montgomery KS-Chautauqua KS-
916 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN LABETTE...MONTGOMERY AND CHAUTAUQUA COUNTIES...

At 916 PM CDT, severe thunderstorms were located along a line
extending from near Mound Valley to 5 miles southwest of Elgin,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Sedan, Altamont, Cedar
Vale, Edna, Dearing, Mound Valley, Elk City, Tyro, Peru, Liberty,
Chautauqua, Havana, Elgin, Bolton, Sycamore and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9652 3724 9652 3730 9624 3730 9597
      3739 9590 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0216Z 321DEG 36KT 3726 9535 3694 9632 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
351 
WWUS53 KICT 160237
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
937 PM CDT THU JUN 15 2017

KSC019-160247-
/O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Chautauqua KS-
937 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0237Z 321DEG 36KT 3710 9519 3678 9616 

$$

KSC099-125-160300-
/O.CON.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Labette KS-Montgomery KS-
937 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN LABETTE AND EASTERN MONTGOMERY COUNTIES...

At 937 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Oswego to near Osage Hills State
Park, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Coffeyville, Independence, Cherryvale, Altamont, Edna, Dearing, Mound
Valley, Liberty, Sycamore, Parsons Tri City Airport, Angola, Dennis,
Big Hill Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0237Z 321DEG 36KT 3710 9519 3678 9616 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
845 
WWUS53 KICT 160244
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
944 PM CDT THU JUN 15 2017

KSC099-125-160254-
/O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Labette KS-Montgomery KS-
944 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LABETTE AND EASTERN
MONTGOMERY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0241Z 321DEG 36KT 3732 9500 3700 9598 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 7:14 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu Jun 15 2017

Ongoing thunderstorms are producing strong wind gusts. Wind gusts
near the 50kts threshold were reported as the storms went through
KGBD. This led to the challenge in the first part of the forecast
with the approximate timing of these gusts and storms for KICT
and KCNU. The previous forecast issuance has been pretty much on
target for the near term with the storms taking a southeast track.
Activity should be out of the area by 6z. Afterwards there will
be slight changes in the wind speed and direction as well as
diminishing VFR cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  95  74  99 /  60  10  20   0
Hutchinson      68  95  72  99 /  70  10  10  10
Newton          69  94  73  97 /  70  10  20  10
ElDorado        69  92  73  96 /  70  10  20  10
Winfield-KWLD   70  94  74  98 /  60  10  20   0
Russell         67  97  69  99 /  40  20  10  10
Great Bend      67  97  70  99 /  40  10  10  10
Salina          69  97  73 100 /  80  20  20  10
McPherson       68  96  72 100 /  80  10  20  10
Coffeyville     71  92  74  95 /  60  10  20   0
Chanute         70  91  73  95 /  70  10  30   0
Iola            69  91  73  95 /  60  10  30  10
Parsons-KPPF    71  91  74  95 /  70  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
738 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
738 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue this evening and
tonight across south central into southeast Kansas with hail as
large as golf ball size, destructive winds to 70 mph or greater and
torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning
most areas of the region. Severe weather is also likely for
locations generally along and east of I-135. High winds and very
heavy rain being the primary threat. Severe hail (1") can't be
ruled
out but it is expected to be a lower threat. These storms will
arrive as a cold front comes through the region in the late
afternoon and into the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed across south-central and
southeast Kansas through this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 15, 8:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLOOD            AUGUSTA                 37.69N 96.98W
06/15/2017                   BUTLER             KS   EMERGENCY MNGR

            MINOR STREET FLOODING IN LOW LYING AREAS.

&&

BDK
Local storm report, Jun 15, 8:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     STROTHER FIELD AIRPORT  37.16N 97.03W
06/15/2017  M63.00 MPH       COWLEY             KS   ASOS

&&

BDK
Local storm report, Jun 15, 8:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     KINGMAN                 37.65N 98.11W
06/15/2017                   KINGMAN            KS   LAW ENFORCEMENT

            LARGE TREE LIMB ON A HOUSE. DELAYED REPORT.

&&

BDK
Special weather statement, Jun 15, 8:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
846 PM CDT THU JUN 15 2017

KSZ094-095-098-099-160245-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
846 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Southern Elk County in southeastern Kansas...

* Until 945 PM CDT

* At 844 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Neodesha to 6 miles south of Grenola...and moving southeast at 30
  mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Cherryvale, Caney, Sedan,
  Cedar Vale, Dearing, Altoona, Moline, Longton, Elk City, Tyro,
  Grenola, Peru, Liberty, Chautauqua, Elk Falls, Havana and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3739 9652 3753 9561 3700 9552 3700 9652
TIME...MOT...LOC 0145Z 313DEG 24KT 3746 9570 3726 9647

JAKUB
Local storm report, Jun 15, 8:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     ARKANSAS CITY           37.07N 97.04W
06/15/2017  M57.00 MPH       COWLEY             KS   EMERGENCY MNGR

0853 PM     TSTM WND GST     DEXTER                  37.18N 96.72W
06/15/2017  M68.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jun 15, 8:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     EAST WICHITA            37.68N 97.26W
06/15/2017  E70.00 MPH       SEDGWICK           KS   BROADCAST MEDIA

            AT KWCH TV STUDIOS.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningICTHarper, Kingman68 min
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sedgwick, Sumner76 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Kingman, Reno, Sedgwick, Sumner52 min
Jun 15, 8:03 PM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner72 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner11 min
Jun 15, 8:46 PM CDTSpecial Weather StatementICTChautauqua, Montgomery59 min
Jun 15, 9:14 PM CDTSpecial Weather StatementICTCowley, Sumner31 min
Jun 15, 9:26 PM CDTSpecial Weather StatementICTLabette34 min
Jun 15, 10:45 PM CDTSpecial Weather StatementICTReno45 min
Jun 16, 3:29 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.